Tornadoes · United States · Kansas · 2004
F0 tornado, Moline, Kansas, June 12, 2004
This F0 tornado ran 1.0 miles across Elk County on June 12, 2004, touching down at 9:58 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 12, 2004
- Touchdown
- 9:58 PM CDT (02:58 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Elk County
- Touchdown point
- 37.420, -96.300
- Lift-off point
- 37.430, -96.270
- Record number
- 1232
What the Weather Service recorded
Brief touchdown in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
43 minutes of warning. NWS ICT issued a tornado warning for this county at 02:15 UTC, 43 minutes before the tornado touched down, in force until 03:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:15 UTC | 03:15 UTC | Tornado Warning | ICT |
| 03:15 UTC | 04:15 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:24 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jun 12, 6:35 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 12, 6:35 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 635 PM CDT SAT JUN 12 2004 ...MESO UPDATE... STRONGEST THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING JUST EAST OF A N TO S ORIENTED BOUNDARY, WHICH IS ACTUALLY JUST E OF THE DRYLINE. THIS SECONDARY BOUNDARY EXTENDS ALONG A LINE ROUGHLY FM GLENDALE TO CHENEY TO CALDWELL. TO THE EAST OF THIS SECONDARY BOUNDARY LIES DEEPER LOW LEVEL MOISTURE. BEST STORM EXHIBITING SUPERCELL CHARACTERISTICS IS OVER N-CNTRL SUMNER COUNTY ATTM. THE HILLSBORO AND LAMONT PROFILERS BOTH SHOW DECENT VEERING WIND PROFILES, WHICH IS CONTRIBUTING TO 30-35 KTS OF DEEP LAYER SHEAR. WHEN COMBINED WITH 4000 CAPE, THIS IS MORE THAN SUFFICIENT TO PROMOTE A FEW SUPERCELLS EAST OF THE ABOVE MENTIONED SECONDARY BOUNDARY INTO THE MID EVENING HRS. VERY LARGE HAIL, DAMAGING WIND GUSTS, AND A TORNADO OR TWO WL REMAIN PSBL THRU 04Z, WITH THE STORMS LIKELY MOVG INTO THE FLINT HILLS. JMC -------------------------------------------------------------- 333 PM CDT SAT JUN 12 2004 CONDITIONS ARE LOOKING FAVORABLE FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. TORNADOES, ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS, WILL BE POSSIBLE. A LARGE COMPLEX OF THUNDERSTORMS MAY MOVE/DEVELOP TONIGHT OVER EASTERN KANSAS, POSING A LARGE HAIL AND HEAVY RAIN/LOCALIZED FLOODING THREAT FOR SOUTHEAST KANSAS. TORNADO WATCHES IN EFFECT THROUGH THE EVENING FOR ALL AREAS EXCEPT EXTREME SOUTHEAST KANSAS. LATEST SFC ANALYSIS INDICATES A DRYLINE STRETCHING FROM JUST EAST OF RUSSELL, TO NEAR MEDICINE LODGE SOUTH THROUGH WESTERN OKLAHOMA. DRYLINE IS BULGING WEST OF WICHITA AND HUTCHINSON, INCREASING CONVERGENCE. CUMULUS FIELD STRETCHES JUST EAST OF THIS DRYLINE, INDICATIVE OF DEEPER LOW-LEVEL MOISTURE. THE WESTERN EDGE OF THIS STRATO CU WILL LIKELY BE INITIATION POINT FOR EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT AFTER 4 PM ALONG AND JUST WEST OF THE I-135 CORRIDOR. SUPERCELLS LOOK LIKELY, WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. 0-6 KM SPEED SHEAR IS NOT THAT IMPRESSIVE. HOWEVER, GIVEN EXTREMELY UNSTABLE CONDITIONS/VERY MOIST LOW-LEVELS (MLCAPES ON THE ORDER OF 5000 J/KG) AND DECENT DIRECTIONAL SHEAR, ISOLATED TORNADOES, WITH A FEW LARGE TORNADOES, WILL BE POSSIBLE. SFC TEMPS ARE REACHING THE UPPER 80S AND LOWER 90S ALONG THE I-135 CORRIDOR, RESULTING IN CIN VALUES BELOW -10 J/KG FOR MEAN MIXED LAYER PARCELS. ADDITIONALLY, SPEED SHEAR SHOULD INCREASE THROUGH THE LATE AFTERNOON AND EVENING AS SOUTHERN ROCKIES SHORTWAVE EJECTS OUT INTO THE SOUTHERN PLAINS. PLEASE REFER TO THE HAZARDOUS WEATHER OUTLOOK PRODUCT FOR FURTHER DETAILS ON THIS POTENTIALLY DANGEROUS SITUATION. THINKING AN EXPANSIVE MCS WILL MOVE/DEVELOP INTO SOUTHEAST KANSAS LATER TONIGHT, AS WAA/ISENTROPIC LIFT INCREASES, POSING A HEAVY RAIN/LARGE HAIL AND ISOLATED DAMAGING WIND THREAT. SERIOUSLY CONTEMPLATED A FLOOD WATCH GIVEN HEAVY RAINFALL ACROSS PORTIONS OF SOUTHEAST KANSAS OVER THE PAST FEW NIGHTS. HOWEVER, THINKING BULK OF MCS AND ASSOCIATED HEAVY RAIN WILL REMAIN NORTH OF THE CWA. BUT LOCALIZED FLOODING WILL BE POSSIBLE MAINLY EAST OF A EUREKA TO SEDAN LINE. IF AREA GETS NAILED TONIGHT, MAY NEED TO CONSIDER FLOOD WATCH, ESPECIALLY IF MORE ACTIVITY IS EXPECTED TO AFFECT THE AREA SUNDAY AND MONDAY. DRYLINE HANGS OUT IN VICINITY OF CENTRAL/SOUTH CENTRAL KS SUNDAY AND MONDAY. SO A COUPLE MORE SEVERE EPISODES MAY BE IN THE PICTURE BOTH DAYS. CAP LOOKS TO BE SLIGHTLY STRONGER ON MONDAY, BUT 20 TO 30 POPS SEEM PRUDENT. ELEVATED SEVERE CONVECTION MAY BE A POSSIBILITY ONCE AGAIN SUNDAY AND MONDAY NIGHT. STAY TUNED, AS MOST OF OUR ATTENTION AT THIS TIME IS FOCUSED ON THIS AFTERNOON/TONIGHTS POTENTIAL SEVERE WEATHER. GFS IS STILL SWINGING A FRONTAL BOUNDARY SOUTH ACROSS THE CWA BY MID-WEEK. HOWEVER, WILL WAIT FOR A BIT MORE RUN-TO-RUN CONSISTENCY TO INSERT POPS. ALL MODELS ARE COOLING DOWN THE CENTRAL PLAINS BY LATE WEEK, AS SFC HIGH PRESSURE NOSES SOUTH ACROSS THE AREA. TRENDED TEMPS DOWN INTO THE LOW-MID 80S FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 71 89 71 89 / 50 30 30 20 HUTCHINSON 69 89 68 90 / 40 30 20 20 NEWTON 71 89 70 89 / 50 30 30 20 ELDORADO 71 88 71 89 / 50 30 40 20 STROTHER FIELD 72 89 71 89 / 50 30 30 20 RUSSELL 65 90 64 90 / 20 20 20 20 GREAT BEND 65 90 65 90 / 20 20 20 20 SALINA 67 89 67 89 / 50 30 30 20 MCPHERSON 68 89 68 89 / 40 30 30 20 COFFEYVILLE 72 87 71 88 / 50 40 40 20 CHANUTE 72 86 71 88 / 50 40 40 20 IOLA 72 86 71 87 / 50 40 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 21/KLEINSASSER
Hazardous weather outlook, Jun 12, 4:00 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT SAT JUN 12 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS BY LATE AFTERNOON. THESE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE, DAMAGING WIND GUSTS TO 70 MPH, AND ISOLATED TORNADOES. IN FACT, GIVEN THE MAGNITUDE OF INSTABILITY, A FEW STRONG TORNADOES WILL BE POSSIBLE THIS EVENING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. THE THUNDERSTORMS ARE EXPECTED TO CONVERGE INTO A BIG COMPLEX OVER EASTERN KANSAS TONIGHT. AS A RESULT, HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE OVER SOUTHEASTERN KANSAS DURING THE OVERNIGHT HOURS. THERE WILL ALSO BE A CONTINUED LARGE HAIL AND DAMAGING WIND THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY THROUGH MONDAY NIGHT. HOWEVER IT IS TOO EARLY TO TELL EXACTLY WHERE THINGS WILL SET UP. PLEASE STAY TUNED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. A FEW SPOTTERS MAY BE NEEDED OVERNIGHT IN SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JAKUB/CARUSO/KLEINSASSER
In the hours before
Local storm report, Jun 12, 8:48 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 7 S AUGUSTA 37.59N 96.98W
06/12/2004 0.88 INCH BUTLER KS AMATEUR RADIO
&&
BRWLocal storm report, Jun 12, 8:57 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM TORNADO 1 S ATLANTA 37.42N 96.77W
06/12/2004 COWLEY KS AMATEUR RADIO
TORNADO ON THE GROUND 1 MILE SOUTH OF THE AIRPORT IN
ATLANTA.
&&
BRWLocal storm report, Jun 12, 9:02 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0902 PM TORNADO 1 E ATLANTA 37.44N 96.75W
06/12/2004 COWLEY KS AMATEUR RADIO
TORNADO ON THE GROUND EAST OF AIRPORT.
&&
BRWLocal storm report, Jun 12, 9:07 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 3 N SALINA 38.86N 97.62W
06/12/2004 60 MPH SALINE KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jun 12, 9:12 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0912 PM TORNADO 4 SSW ATLANTA 37.38N 96.79W
06/12/2004 COWLEY KS AMATEUR RADIO
A LARGE TORNADO WAS REPORTED ON THE GROUND AT THIS TIME.
&&
BRWLocal storm report, Jun 12, 9:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0912 PM TSTM WND GST SALINA 38.82N 97.62W
06/12/2004 60 MPH SALINE KS LAW ENFORCEMENT
0910 PM TSTM WND DMG SALINA 38.82N 97.62W
06/12/2004 SALINE KS LAW ENFORCEMENT
TREE LIMBS AND POWER LINES DOWN.
&&
BRWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 00:00Z
3.0 hours before the tornado, 139 km from the path. June 13, 2004.
- Mixed-layer CAPE
- 4355 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 5031 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 17.4
- 0-3 km lapse rate
- 7.6 K/km
Lamont, OK (KLMN), 12:00Z
9.0 hours after it, 139 km from the path. June 13, 2004.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -459 J/kg
- Surface CAPE
- 7 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 4.5 K/km
The radar
The Wichita radar (KICT), 105 km away, was scanning. The volume nearest the touchdown began at 03:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:19 UTC | HAIL 0.88 | 7 Se Climax | Greenwood, KS | |
| 01:04 UTC | HAIL 0.75 | 3 Nw Fredonia | Wilson, KS | |
| 01:55 UTC | TORNADO | 1 S Atlanta | Cowley, KS | TORNADO ON THE GROUND 1 MILE SOUTH OF THE AIRPORT IN ATLANTA. |
| 02:02 UTC | TORNADO | 1 E Atlanta | Cowley, KS | TORNADO ON THE GROUND EAST OF AIRPORT. |
| 02:12 UTC | TORNADO | 4 Ssw Atlanta | Cowley, KS | A LARGE TORNADO WAS REPORTED ON THE GROUND AT THIS TIME. |
| 02:59 UTC | HAIL 1 | 1 N Fall River | Greenwood, KS | |
| 03:31 UTC | HAIL 1 | 8 Se Fall River | Wilson, KS | |
| 03:39 UTC | TSTM WND GST 88 | Buxton | Wilson, KS | |
| 03:53 UTC | HAIL 1 | Fredonia | Wilson, KS | |
| 05:30 UTC | TSTM WND GST 70 | 2 S Rosalia | Butler, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 12, 2004
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 8:45 AM CDT | F0 | Saint Francois, MO | 1.5 | 50 | |||
| June 12 | 11:55 AM CDT | F0 | Breckinridge, KY | 0.8 | 50 | $100,000 | ||
| June 12 | 12:28 PM CDT | F0 | Saunders, NE | 0.5 | 100 | |||
| June 12 | 4:40 PM CDT | F0 | Cherokee, KS | 0.1 | 25 | |||
| June 12 | 4:50 PM CDT | F0 | Jasper, MO | 0.1 | 25 | |||
| June 12 | 4:55 PM CDT | F0 | Pecos, TX | 1.3 | 150 | |||
| June 12 | 7:10 PM CDT | F0 | Sumner, KS | 1.5 | 75 | |||
| June 12 | 7:25 PM CDT | F3 | Sumner, KS | 4.0 | 75 | 2 | $500,000 | |
| June 12 | 9:00 PM EDT | F1 | Allendale, SC | 3.0 | 150 | |||
| June 12 | 8:25 PM CDT | F0 | Cowley, KS | 3.0 | 100 | |||
| June 12 | 8:45 PM CDT | F1 | Lincoln, MN | 1.6 | 100 | $100,000 | ||
| June 12 | 8:55 PM CDT | F0 | Cowley, KS | 0.5 | 50 | |||
| June 12 | 8:56 PM CDT | F0 | Jones, TX | 0.1 | 20 | |||
| June 12 | 9:15 PM CDT | F0 | Lyon, MN | 0.1 | 50 | |||
| June 12 | 9:15 PM CDT | F0 | Cowley, KS | 1.0 | 50 | |||
| June 12 | 10:41 PM CDT | F0 | Elk, KS | 1.0 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.